JOURNAL ARTICLE
REVIEW

Review and management of side effects associated with antiplatelet therapy for prevention of recurrent cerebrovascular events

Robert Guthrie
Advances in Therapy 2011, 28 (6): 473-82
21547541
The risk of secondary events following noncardioembolic ischemic stroke or transient ischemic attack (TIA) is high and especially pronounced in the first days and weeks following the initial event; to reduce this risk, it is recommended that antiplatelet therapy be initiated immediately. Although the risk and impact of antiplatelet-associated side effects are generally far less substantial than those of secondary events, some (especially bleeding) can be severe and even life-threatening, and others may reduce adherence to antiplatelet regimens. Therefore, clinicians should implement strategies to reduce the risk of side effects and to manage those that occur. Three antiplatelet regimens have demonstrated substantial reductions in secondary event risk and are currently recommended by consensus panels: aspirin monotherapy at 50-325 mg/day; the combination of aspirin plus extended-release dipyridamole (ER-DP); and clopidogrel monotherapy. Bleeding is potentially the most significant antiplatelet-associated side effect. As bleeding risk with aspirin monotherapy is dose dependent, while preventive efficacy appears similar at all doses above 50 mg/day, aspirin doses should be kept as low as possible. Clopidogrel bleeding risk is similar to aspirin, although a reduced incidence of gastrointestinal bleeding events suggests lower gastrotoxicity. Clopidogrel should not be combined with aspirin after stroke or TIA, as the combination increases bleeding risk without improving antiplatelet efficacy. Patients should be assessed for bleeding risk (especially gastrointestinal bleeding) before initiating antiplatelet therapy; those at elevated risk should be made aware of the signs and symptoms of bleeding events to facilitate prompt treatment. The addition of ER-DP to aspirin does not increase bleeding risk, although ER-DP is associated with risk of headache, which may be severe. The prevalence of headache drops rapidly following initiation of ER-DP, suggesting most patients are able to "push through" this side effect; for those who find headache intolerable, short-term use of a reduced-dose regimen may be helpful.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
21547541
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"